Hail, Pecos
- When
- May 30, 9:33 AM CST to 9:38 AM CST
- Where
- Pecos County, 12 mi N of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.054, -102.870
A broad upper level trough was over the southwestern part of the country with an upper disturbance that traveled around this trough which impacted West Texas. A cold front and a dryline were present across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A broad upper level trough was over the southwestern part of the country with an upper disturbance that traveled around this trough which impacted West Texas. A cold front and a dryline were present across the area. Strong moisture and instability were present east of the dryline. Lift from upslope winds along the higher terrain of West Texas was aided by the presence of a jet stream. These conditions resulted in thunderstorms with hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 4:52 AM CST, 4 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 552 AM CDT Thu May 30 2019 .DISCUSSION... See 12Z Aviation Discussion below. && .AVIATION... Sat fog imagery shows stratus has developed along the dryline overnight, and is growing in area, especially south. Postfrontal winds will continue veering to the east today, and this upslope flow will maintain/exacerbate stratus development, especially higher terrain, all terminals for most of the forecast period. Cigs should stay MVFR. Models bring a shortwave thru the region overnight, and hint at developing a MCS over the Stockton Plateau/Permian Basin, and we'll insert a mention of convection KMAF/KFST. && .PREV DISCUSSION... /issued 349 AM CDT Thu May 30 2019/ DISCUSSION... KMAF radar is pretty quite tonight (it needs a rest) with only a few storms in Terrell County. Currently, a cold front stretches from GDP southeast into Terrell County with a dryline extending N-S from the Davis Mtns into the Big Bend area. Dewpoints are in the U50s/L60s with ENE winds behind the front. This front will continue to advance east throughout the morning as a shortwave rides along the base of a broad trough over the southwestern U.S. Energy from this shortwave should arrive over the region between 12-15Z and help kick off convection over the mountains areas. The HRRR depicts numerous storms today with coverage expanding into southeast New Mexico and the Permian Basin late this afternoon, while the latest 3km NAM NEST indicates storms will remain over the lower Trans Pecos and southeast New Mexico closer to the frontal boundary. Decided to go with likely PoPs across the mountain areas today with the axis shifting north after 00Z. SPC DY1 convective outlook has most of the CWA outlined in a SLIGHT risk. All hazards will be possible (large hail, damaging winds, isolated tornado) including heavy rainfall and localized flash flooding due to PWATs 1-2 sd above normal. Temperatures will be well below normal today across the region mainly in the upper 70s to lower 80s. As the first 500 mb shortwave exits the region, another will follow in its wake and provide support for more showers and t-storms across the region by early Friday morning. Flooding will become a concern if storms redevelop over the same areas. Kept likely PoPs going past 12Z Friday over the S Permian Basin and lower Trans Pecos. High temperatures will be well below normal again on Friday as sfc winds remain easterly and clouds/precip prevent sufficient insolation. Temperatures will remain below normal this weekend (normal high for MAF on June 1 is 91F) as cool, moist southeast flow continues. The region will be stuck between the trough/ridge axis w/sw flow aloft through middle of next week until the highly amplified 500 mb pattern begins to flatten out. In the mean time, storm chances will continue each day/night with the 45-50% PoP axis shifting west Sat- Tue. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 62 80 66 / 30 60 50 40 Carlsbad 78 62 81 66 / 50 50 40 50 Dryden 86 70 87 71 / 60 60 60 40 Fort Stockton 77 64 81 68 / 60 60 60 50 Guadalupe Pass 72 59 74 62 / 40 40 40 50 Hobbs 75 58 78 63 / 50 50 40 50 Marfa 80 53 81 56 / 40 40 50 40 Midland Intl Airport 78 63 80 67 / 40 60 60 40 Odessa 78 63 80 67 / 50 60 60 40 Wink 79 64 82 67 / 60 60 60 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/24/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 225 AM CDT Thu May 30 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-310730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 225 AM CDT Thu May 30 2019 /125 AM MDT Thu May 30 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a slight risk of severe storms, capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
908 AM CDT Thu May 30 2019
TXZ067-068-075-274-301445-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
908 AM CDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 945 AM
CDT...
At 907 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Grandfalls, or 22 miles southwest of Monahans, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Monahans, Grandfalls, Pyote, Wickett, Royalty and Coyanosa.
This includes Interstate 20 between mile markers 65 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3121 10308 3129 10320 3164 10312 3152 10281
3134 10267
TIME...MOT...LOC 1407Z 221DEG 13KT 3130 10306
49Special Weather Statement National Weather Service Midland/Odessa TX 918 AM CDT Thu May 30 2019 TXZ075-274-301500- Pecos TX-Reeves County Plains TX- 918 AM CDT Thu May 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 1000 AM CDT... At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 22 miles west of Fort Stockton, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Firestone Test Track. This includes Interstate 10 between mile markers 233 and 244. LAT...LON 3084 10322 3088 10333 3114 10332 3106 10294 TIME...MOT...LOC 1417Z 195DEG 16KT 3091 10326 49
Special Weather Statement
National Weather Service Midland/Odessa TX
1002 AM CDT Thu May 30 2019
TXZ068-069-075-301545-
Pecos TX-Crane TX-Upton TX-
1002 AM CDT Thu May 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 1045 AM
CDT...
At 1002 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of McCamey, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McCamey, Girvin and Upton County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3108 10224 3109 10237 3105 10231 3100 10240
3102 10256 3124 10260 3128 10233 3119 10204
TIME...MOT...LOC 1502Z 218DEG 22KT 3105 10248
49Special Weather Statement National Weather Service Midland/Odessa TX 1007 AM CDT Thu May 30 2019 TXZ067-068-075-274-301545- Pecos TX-Crane TX-Reeves County Plains TX-Ward TX- 1007 AM CDT Thu May 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN REEVES...SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 1045 AM CDT... At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm 18 miles southwest of Grandfalls, or 19 miles northwest of Fort Stockton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grandfalls, Royalty, Imperial, Coyanosa and Imperial Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3095 10303 3126 10318 3151 10303 3134 10258 TIME...MOT...LOC 1506Z 218DEG 21KT 3113 10306 49
The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Scurry County and produced a 62 mph wind gust at the Snyder ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823656, 823657, 823660, 823662.